Diabetic Shock

For a person with diabetes, it is important to carefully and constantly monitor the blood sugar level. Too high or too low blood sugar can be extremely dangerous for the patient.

If the blood sugar is extremely low, the patient could suffer from a condition called diabetic shock. It could also be possible that a diabetic shock can be caused by too much insulin in the body. (1, 2, 3)

The cardinal signs and symptoms of a person in a state of diabetic shock image photo picture

Image 1: The cardinal signs and symptoms of a person in a state of diabetic shock.
Picture Source: diabeticdiethelponline.com

It is important to regularly check the blood glucose level image photo picture
Picture 2: It is important to regularly check the blood glucose level.
Photo Source: cdn5.diabeteslibrary.org

What causes diabetic shock?

There is a wide array of reasons why a patient could suffer from a diabetic shock. These include:

  • Not eating the right amount of food/skipping meal
  • Taking too much medication
  • Too much exercise
  • Too much intake of alcoholic drinks
  • Stress
  • Illness/disease condition (2, 3)

Of all the aforementioned possible causes, the number one cause is taking too much medication. Always remember that too much of anything can be bad for your health. An overdose of insulin can make you susceptible to diabetic shock. (3, 4)

Diabetic shock types

Ketoacidosis

It can take place to people with type 1 diabetes mellitus and type 2 diabetes mellitus. Although it is more common in type 1 DM. Diabetic ketoacidosis takes place if the body can’t use glucose as a source of energy. Instead, it relies on fats as an energy source.

Fat will release ketones, a chemical that once builds up in the blood can be extremely acidic. Signs and symptoms are increased thirst and frequent urination.

In its severe stage, it causes fatigue, flushing, abdominal pain, nausea and vomiting, difficulty breathing, confusion, and fruity-smelling breath. If left unmanaged could lead to diabetic coma and eventually death.

Hyperosmolar hyperglycemic nonketotic syndrome

This is common in patients with diabetes mellitus type 2. The level of blood glucose is extremely high and the classic symptoms include excessive thirst, dry mouth, frequent urination, fever, nausea, lethargy, muscular weakness, confusion, and diabetic coma.

What is a diabetic coma?

It is a life-threatening condition in which the person is unconscious and can’t respond to any types of stimuli. (4, 5, 6)

Diabetic shock symptoms

What are the signs of a diabetic shock? The symptoms can be mild at first and many tend to ignore the signs and symptoms until the condition gets worst. Classic signs and symptoms include:

  • Excessive sweating
  • Dizziness
  • Shaking
  • Excessive thirst and hunger
  • Increased heart rate
  • Confusion
  • Easy irritability
  • Poor coordination (5, 6, 7)

A glucose tablet is one of the first-aid remedy for people who are in a state of diabetic shock image photo picture

Photo 3: A glucose tablet is one of the first-aid remedy for people who are in a state of diabetic shock.
Image Source: static.meijer.com

Substitutes to glucose tablet image photo picture
Image 4: Substitutes to glucose tablet.
Picture Source: s-media-cache-ak0.pinimg.com

What do you do in a diabetic emergency?

How to treat diabetic shock? If you notice that a person is demonstrating the symptoms mentioned above, the first thing you have to do is to give timely and proper care. If possible, you should check the blood sugar level. Diabetic patients usually bring a glucose tablet, which can be taken in case of emergency.

If there is no glucose tablet, then there are other substitutes such as fruit juice, hard candy, raisins, honey, and chocolate. Wait for a few minutes and recheck the blood sugar level. Ideally, the blood sugar level improves after 15 to 20 minutes.

If not, then you should advise the patient to eat more until the blood sugar stabilizes. (3, 7, 8)

What if the patient is in a state of a diabetic coma?

An immediate medical attention should be given to a patient who is in a diabetic coma. An unconscious patient should not be given anything by mouth. As a matter of fact, injecting glucagon is highly discouraged too.

If you know someone who is diabetic and suddenly becomes unconscious, you need to bring the patient to the nearest hospital or better yet call 911. (5, 8)

What can you do to prevent diabetic shock?

  1. Make sure you fully understand what your medication is all about. It is important to make sure that the patient is taking the accurate dosage. Timing is extremely important. Do not attempt to change the dosage of your diabetes medication without consulting your doctor.
  2. You need to follow a meal plan. Eat the right kind of food and do not skip a meal. If you are going to undergo activities that need extreme physical exertion, make sure you consume carbohydrate-rich foods so as to prevent your blood glucose from dropping.
  3. Make it a habit to check your blood glucose level periodically, especially if you are starting a new meal plan or about to do a new exercise routine.
  4. Avoid binge eating.
  5. Be very careful when it comes to taking alcoholic drinks as they can increase the risk of low blood glucose.
  6. Make sure you have quick access to something that can help raise the level of blood sugar.

Safety precautions for people with diabetes

  • Always wear a medical identification bracelet so that in case of emergency other people will know that you have diabetes mellitus.
  • Always get in touch with your doctor. You have to let your family know the number of your doctor. As much as possible, your doctor’s contact number should be on the speed dial of your phone so that in case of emergency, you can easily contact your doctor.
  • Call 911 for help.

Diabetes is a life-long condition. Once you have it, it remains in you until the day you die. On the positive side, diabetes can be managed and could not actually interfere with your day to day living for as long as you live a healthy lifestyle.

Diabetic shock has a blood sugar reading of below 70 mg/dl. It is a state of emergency and so it is important to educate your immediate family about the signs and symptoms of diabetic shock.

If the patient is unconscious, then you need to call 911 or rush the patient to the nearest hospital to receive immediate medical attention. (2, 8, 9, 10)

References:

  1. http://www.battlediabetes.com/articles/symptoms/what-to-do-if-someone-goes-into-diabetic-shock
  2. https://www.livestrong.com/article/19003-someone-goes-diabetic-shock/
  3. https://www.webmd.com/diabetes/guide/diabetic-shock-and-insulin-reactions#1
  4. https://www.healthline.com/health/diabetes/insulin-shock
  5. https://www.medicinenet.com/script/main/art.asp?articlekey=11165
  6. https://www.sepalika.com/type-2-diabetes/diabetic-shock-everything-you-need-to-know/
  7. https://universityhealthnews.com/daily/diabetes/diabetic-shock/
  8. https://www.trihealth.com/dailyhealthwire/diabetes/knowing-the-signs-of-diabetic-shock-could-save-a-life/
  9. https://en.wikipedia.org/wiki/Diabetic_hypoglycemia
  10. http://www.a-diabetic-life.com/diabetic-shock-symptoms.html

Published by Dr. Rajesh MD under Diabetes Information.
Article was last reviewed on January 8th, 2022.

Leave a Reply

Back to Top